Tennessee, 2020

Damaging Winds in Tennessee, May 3, 2020

May 3, 2020 · NWS OHX · 65 events in 38 counties and zones

A complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across southern Kansas on Saturday night, May 2, 2020, then tracked eastward across southern Missouri and western Kentucky during the morning of May 3, 2020 before reaching Middle Tennessee in the afternoon. These storms produced widespread straight-line wind damage across every county of Middle Tennessee,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$16 million
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across southern Kansas on Saturday night, May 2, 2020, then tracked eastward across southern Missouri and western Kentucky during the morning of May 3, 2020 before reaching Middle Tennessee in the afternoon. These storms produced widespread straight-line wind damage across every county of Middle Tennessee, with numerous trees, power lines, and buildings damaged. Some of the worst damage occurred across the Nashville metro area, where winds between 60-80 mph knocked out power to over 130,000 customers - the worst power outage on record for the city. Some customers were without power for up to one week. A peak wind gust of 71 mph was measured at the Nashville International Airport, which is the 5th highest on record at that location. Other counties across Middle Tennessee also saw severe wind damage and tens of thousands of customers lose power. Sadly, 1 man was killed and 5 other people injured by falling trees due to the storms. This event was determined to be a derecho due to the widespread and long-track of the straight-line wind damage, and was likely the worst straight-line wind event across Middle Tennessee since the July 13, 2004 derecho. Total damage across Middle Tennessee, including Lincoln, Moore, and Franklin Counties, was estimated by the Tennessee Emergency Management Agency at $16,671,521. Damage totals for each county are consolidated into one main entry and are not separated out by individual damage event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 1:17 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 1:17 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 4:12 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 3, 1:56 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020

TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
      3641 8803 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819

Whitehead

The radar

The Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

65 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
May 3, 2:32 PM CST
Where
Stewart County, 2.62 mi ESE of Ft Henry
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.460, -87.980

Trees were blown down on Highway 232.

Thunderstorm Wind, Stewart

When
May 3, 2:38 PM CST
Where
Stewart County, 4.55 mi W of Dover
Measured
61 kt (70 mph) estimated gust
Property damage
$51,000
Reported by
Emergency Manager
Coordinates
36.476, -87.912

A tree was blown down onto a house on Twin Oaks Road. Numerous other trees and power lines were blown down across Stewart County with approximately 1000 people without power.

Thunderstorm Wind, Stewart

When
May 3, 2:43 PM CST
Where
Stewart County, Dover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.480, -87.830

Stewart County EMA estimated a wind gust of 70 mph in Dover.

Thunderstorm Wind, Houston

When
May 3, 2:45 PM CST
Where
Houston County, Erin
Measured
61 kt (70 mph) estimated gust
Property damage
$32,000
Reported by
Emergency Manager
Coordinates
36.320, -87.700

Numerous trees and power outages were reported across Houston County.

Thunderstorm Wind, Humphreys

When
May 3, 2:49 PM CST
Where
Humphreys County, Mc Ewen
Measured
61 kt (70 mph) estimated gust
Property damage
$71,000
Reported by
Social Media
Coordinates
36.120, -87.630

Several trees were blown down and outbuildings damaged around McEwen. Other trees and power lines were blown down across Humphreys County.

Thunderstorm Wind, Perry

When
May 3, 2:58 PM CST
Where
Perry County, Linden
Measured
56 kt (64 mph) estimated gust
Property damage
$314,000
Reported by
Social Media
Coordinates
35.620, -87.850

Numerous trees and power lines were blown down with power outages across Perry County.

Thunderstorm Wind, Dickson

When
May 3, 3:03 PM CST
Where
Dickson County, Dickson
Measured
61 kt (70 mph) estimated gust
Property damage
$668,000
Reported by
Amateur Radio
Coordinates
36.080, -87.380

Numerous trees and power lines were blown down with widespread power outages throughout Dickson County including on Hummingbird Lane, Walnut Grove Road, and Yellow Creek Road. A tree was also blown down onto a house on Walnut Grove Road.

Thunderstorm Wind, Hickman

When
May 3, 3:08 PM CST
Where
Hickman County, Lyles
Measured
56 kt (64 mph) estimated gust
Property damage
$533,000
Reported by
Emergency Manager
Coordinates
35.920, -87.370

Numerous trees and power lines were blown down across Hickman County including on Pinewood Road, Oak Springs Road, and Highway 100.

Thunderstorm Wind, Lewis

When
May 3, 3:10 PM CST
Where
Lewis County, Hohenwald
Measured
61 kt (70 mph) estimated gust
Property damage
$145,000
Reported by
Social Media
Coordinates
35.550, -87.570

Roofs were blown off several buildings and numerous trees were blown down in Hohenwald.

Thunderstorm Wind, Wayne

When
May 3, 3:17 PM CST
Where
Wayne County, Waynesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$94,000
Reported by
Emergency Manager
Coordinates
35.320, -87.770

Numerous trees and power lines were blown down across Wayne County, with several trees down across Waynesboro including at the golf course.

Thunderstorm Wind, Montgomery

When
May 3, 3:18 PM CST
Where
Montgomery County, Clarksville
Measured
56 kt (64 mph) estimated gust
Property damage
$662,000
Reported by
Emergency Manager
Coordinates
36.530, -87.350

Numerous trees and power lines were blown down across Montgomery County including several across Clarksville.

Thunderstorm Wind, Cheatham

When
May 3, 3:19 PM CST
Where
Cheatham County, Ashland City
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.280, -87.070

Trees and power lines were blown down across Cheatham County with power outages.

Thunderstorm Wind, Wayne

When
May 3, 3:27 PM CST
Where
Wayne County, Collinwood
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -87.750

Numerous trees were blown down on the Natchez Trace Parkway blocking the road.

Thunderstorm Wind, Maury

When
May 3, 3:30 PM CST
Where
Maury County, Columbia
Measured
56 kt (64 mph) estimated gust
Property damage
$718,000
Reported by
Emergency Manager
Coordinates
35.620, -87.050

Numerous trees and power lines were blown down with power outages across Maury County, including across Columbia where one tree fell onto a house on Mockingbird Lane.

Thunderstorm Wind, Davidson

When
May 3, 3:30 PM CST
Where
Davidson County, 0.38 mi SW of Vaughns Gap
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.066, -86.884

A tree fell onto and severely injured two hikers near the Indian Springs shelter in Percy Warner Park.

Thunderstorm Wind, Maury

When
May 3, 3:32 PM CST
Where
Maury County, Spring Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
35.750, -86.930

Numerous trees were blown down with roof damage to homes in Spring Hill.

Thunderstorm Wind, Williamson

When
May 3, 3:33 PM CST
Where
Williamson County, 1.1 mi ESE of Douglas
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.867, -86.851

Three large trees were blown down in the backyard of the home of a NWS employee in south Franklin.

Thunderstorm Wind, Williamson

When
May 3, 3:35 PM CST
Where
Williamson County, 4.49 mi NNE of Mallorys
Measured
61 kt (70 mph) estimated gust
Property damage
$703,000
Reported by
Trained Spotter
Coordinates
36.013, -86.781

Numerous trees and power lines were blown down across Williamson County. Multiple large trees were blown down 1 mile north of the Concord Road and Wilson Pike intersection, including one tree that fell onto a dog kennel.

Thunderstorm Wind, Davidson

When
May 3, 3:35 PM CST
Where
Davidson County, Nashville
Measured
61 kt (70 mph) estimated gust
Property damage
$7.6 million
Reported by
Utility Company
Coordinates
36.170, -86.780

Hundreds of trees and power lines were blown down across Davidson County with some falling onto cars and houses. Over 130,000 customers lost power due to the storms, which is the largest power outage in the history of the Nashville Electric Service. Some customers were without electricity for up to 1 week. Total damage across Davidson County was estimated at $7,583,701 by the Tennessee Emergency Management Agency.

Thunderstorm Wind, Davidson

When
May 3, 3:35 PM CST
Where
Davidson County, 1.05 mi ESE of Oak Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.095, -86.802

An historic 200 year old oak tree was blown down at JT Moore Middle School.

Thunderstorm Wind, Williamson

When
May 3, 3:36 PM CST
Where
Williamson County, 0.85 mi SSE of Harpeth
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.789, -86.844

A tree fell onto and killed a man near Bethesda Road at Highway 431 who was outside playing with his daughter along a creek.

Thunderstorm Wind, Lawrence

When
May 3, 3:38 PM CST
Where
Lawrence County, Lawrenceburg
Measured
56 kt (64 mph) estimated gust
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
35.250, -87.330

Numerous trees and power lines were blown down across Lawrence County with several outbuildings and barns damaged.

Thunderstorm Wind, Davidson

When
May 3, 3:39 PM CST
Where
Davidson County, 1.95 mi SSW of Inglewood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.196, -86.749

A tree was blown down in the yard of the home of a NWS employee.

Thunderstorm Wind, Lawrence

When
May 3, 3:42 PM CST
Where
Lawrence County, Gum Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.200, -87.300

A brick wall of a garage collapsed in Gum Springs.

Thunderstorm Wind, Robertson

When
May 3, 3:43 PM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$255,000
Reported by
Emergency Manager
Coordinates
36.500, -86.880

Numerous trees and power lines were blown down across Robertson County.

Thunderstorm Wind, Davidson

When
May 3, 3:44 PM CST
Where
Davidson County, 0.93 mi SE of Glencliff
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
36.111, -86.688

The Nashville International Airport ASOS measured a peak wind gust of 71 mph.

Thunderstorm Wind, Davidson

When
May 3, 3:45 PM CST
Where
Davidson County, 0.75 mi E of Four Corners
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.051, -86.567

Photos showed Four Corners Marina was damaged as were several boats.

Thunderstorm Wind, Rutherford

When
May 3, 3:45 PM CST
Where
Rutherford County, La Vergne
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.020, -86.580

Large trees were blown down across La Vergne. Public estimated a wind gust of 70 mph.

Thunderstorm Wind, Davidson

When
May 3, 3:47 PM CST
Where
Davidson County, 1.02 mi NW of Couchville
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.109, -86.564

A tree fell onto and severely injured a hiker on Volunteer Trail in Long Hunter State Park.

Thunderstorm Wind, Davidson

When
May 3, 3:47 PM CST
Where
Davidson County, 0.93 mi SE of Glencliff
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.111, -86.688

The Nashville International Airport ASOS measured a wind gust of 62 mph three minutes after the peak wind gust of 71 mph.

Thunderstorm Wind, Davidson

When
May 3, 3:48 PM CST
Where
Davidson County, 0.42 mi NNW of Berryville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.205, -86.634

A large tree was uprooted that fell through and completely destroyed a home at 7021 Bonnafair Dr in Hermitage.

Thunderstorm Wind, Giles

When
May 3, 3:48 PM CST
Where
Giles County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$113,000
Reported by
Emergency Manager
Coordinates
35.200, -87.020

Numerous trees and power lines were blown down across Giles County.

Thunderstorm Wind, Marshall

When
May 3, 3:49 PM CST
Where
Marshall County, Lewisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$118,000
Reported by
Emergency Manager
Coordinates
35.450, -86.800

Numerous trees and power lines were blown down across Marshall County.

Thunderstorm Wind, Davidson

When
May 3, 3:50 PM CST
Where
Davidson County, 0.99 mi NE of The Hermitage
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.231, -86.608

A tree fell onto a car on Shute Lane near Brandywine Pointe Drive.

Thunderstorm Wind, Wilson

When
May 3, 3:50 PM CST
Where
Wilson County, 0.86 mi W of Mt Juliet
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.201, -86.535

A tree fell onto a home on Brookstone Blvd in Mount Juliet causing major damage.

Thunderstorm Wind, Wilson

When
May 3, 3:51 PM CST
Where
Wilson County, 0.73 mi S of Mt Juliet
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.190, -86.519

A tree was blown down onto the home of a NWS employee. Numerous other trees were blown down in the employee's neighborhood.

Thunderstorm Wind, Rutherford

When
May 3, 3:51 PM CST
Where
Rutherford County, 0.38 mi ENE of Sewart Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.003, -86.514

The Smyrna Airport ASOS measured a peak wind gust of 61 mph.

Thunderstorm Wind, Wilson

When
May 3, 3:54 PM CST
Where
Wilson County, 1.07 mi N of Beckwith
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.235, -86.467

Numerous trees were blown down across Mount Juliet. A barn also collapsed at 8485 Lebanon Road.

Thunderstorm Wind, Sumner

When
May 3, 3:58 PM CST
Where
Sumner County, Gallatin
Measured
52 kt (60 mph) estimated gust
Property damage
$16,000
Reported by
Social Media
Coordinates
36.400, -86.450

Numerous trees were blown down across Gallatin and much of southern Sumner County.

Thunderstorm Wind, Rutherford

When
May 3, 3:58 PM CST
Where
Rutherford County, Murfreesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.850, -86.420

Numerous trees and power lines were blown down across Rutherford County with widespread power outages.

Thunderstorm Wind, Bedford

When
May 3, 4:02 PM CST
Where
Bedford County, 0.77 mi ENE of Shelbyville
Measured
56 kt (64 mph) estimated gust
Property damage
$173,000
Reported by
Emergency Manager
Coordinates
35.482, -86.457

Numerous trees and power lines were blown down across Bedford County. The roof was blown off the Shelbyville Times Gazette building on Depot Street and the Title Max Store on Madison Street.

Thunderstorm Wind, Wilson

When
May 3, 4:03 PM CST
Where
Wilson County, Lebanon
Measured
61 kt (70 mph) measured gust
Property damage
$438,000
Reported by
Emergency Manager
Coordinates
36.220, -86.300

Numerous trees and power lines were blown down in Lebanon and across much of the rest of Wilson County with widespread power outages.

Thunderstorm Wind, Smith

When
May 3, 4:14 PM CST
Where
Smith County, 1.69 mi N of Flat Rock
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
36.254, -86.098

Numerous trees were blown down and barn roofs blown off in the area around Flat Rock Road at Highway 70.

Thunderstorm Wind, Trousdale

When
May 3, 4:15 PM CST
Where
Trousdale County, Hartsville
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.400, -86.170

Numerous trees and power lines were blown down across Trousdale County.

Thunderstorm Wind, Cannon

When
May 3, 4:17 PM CST
Where
Cannon County, Woodbury
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$53,000
Reported by
Emergency Manager
Coordinates
35.830, -86.080

Numerous trees and power lines were blown down with power outages across Cannon County. A tree fell onto an ATV injuring 2 people.

Thunderstorm Wind, Smith

When
May 3, 4:17 PM CST
Where
Smith County, 1.85 mi E of Rock City
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.269, -86.017

Numerous trees were blown down on Lock 7 Lane.

Thunderstorm Wind, Coffee

When
May 3, 4:18 PM CST
Where
Coffee County, Tullahoma
Measured
56 kt (64 mph) estimated gust
Property damage
$203,000
Reported by
Emergency Manager
Coordinates
35.370, -86.230

Numerous trees and power lines were blown down across Tullahoma and much of the rest of Coffee County with widespread power outages.

Thunderstorm Wind, Smith

When
May 3, 4:19 PM CST
Where
Smith County, Dixon Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$74,000
Reported by
Broadcast Media
Coordinates
36.370, -86.070

Numerous trees and power lines were blown down across Smith County. Some of the worst damage was in Dixon Springs, where photos showed dozens of trees blown down and buildings with roof and exterior damage.

Thunderstorm Wind, Smith

When
May 3, 4:19 PM CST
Where
Smith County, Tanglewood
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
36.280, -85.980

A barn was completely destroyed in the Hackett subdivision in Tanglewood.

Thunderstorm Wind, Smith

When
May 3, 4:28 PM CST
Where
Smith County, 1.98 mi NW of Difficult
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.389, -85.907

A shed was destroyed on Dog Branch Road.

Thunderstorm Wind, Macon

When
May 3, 4:30 PM CST
Where
Macon County, Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
36.520, -86.030

Numerous trees and power lines were blown down across Macon County.

Thunderstorm Wind, Dekalb

When
May 3, 4:31 PM CST
Where
Dekalb County, Smithville
Measured
52 kt (60 mph) estimated gust
Property damage
$72,000
Reported by
Emergency Manager
Coordinates
35.970, -85.850

Numerous trees and power lines were blown down across DeKalb County.

Thunderstorm Wind, Warren

When
May 3, 4:35 PM CST
Where
Warren County, Mc Minnville Arpt Fl
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.700, -85.830

The McMinnville Airport AWOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Warren

When
May 3, 4:37 PM CST
Where
Warren County, Mc Minnville
Measured
52 kt (60 mph) measured gust
Property damage
$153,000
Reported by
Emergency Manager
Coordinates
35.680, -85.780

Numerous trees and power lines were blown down across Warren County.

Thunderstorm Wind, Grundy

When
May 3, 4:40 PM CST
Where
Grundy County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$53,000
Reported by
Emergency Manager
Coordinates
35.430, -85.730

Numerous trees and power lines were blown down across Grundy County, including trees that were blown down in front of the courthouse in Altamont.

Thunderstorm Wind, Jackson

When
May 3, 4:40 PM CST
Where
Jackson County, Gainesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
36.350, -85.650

Numerous trees and power lines were blown down across Jackson County.

Thunderstorm Wind, Grundy

When
May 3, 4:45 PM CST
Where
Grundy County, Monteagle
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.250, -85.830

Multiple trees were blown down near Monteagle.

Thunderstorm Wind, Putnam

When
May 3, 4:49 PM CST
Where
Putnam County, Cookeville
Measured
52 kt (60 mph) estimated gust
Property damage
$278,000
Reported by
Emergency Manager
Coordinates
36.170, -85.500

Numerous trees and power lines were blown down across Putnam County with power outages.

Thunderstorm Wind, White

When
May 3, 4:52 PM CST
Where
White County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$99,000
Reported by
Emergency Manager
Coordinates
35.930, -85.470

Numerous trees and power lines were blown down across White County.

Thunderstorm Wind, Van Buren

When
May 3, 4:53 PM CST
Where
Van Buren County, Spencer
Measured
52 kt (60 mph) estimated gust
Property damage
$21,000
Reported by
Emergency Manager
Coordinates
35.750, -85.470

Numerous trees and power lines were blown down across Van Buren County.

Thunderstorm Wind, Overton

When
May 3, 4:55 PM CST
Where
Overton County, Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
36.380, -85.320

Numerous trees and power lines were blown down across Overton County. Trees were down blocking Greenbriar Road and Hilham Highway at Standing Stone Highway. Power lines were blown down on Carmack Street.

Thunderstorm Wind, Clay

When
May 3, 5:04 PM CST
Where
Clay County, Celina
Measured
52 kt (60 mph) estimated gust
Property damage
$124,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

Numerous trees and power lines were blown down across Clay County.

Thunderstorm Wind, Fentress

When
May 3, 5:12 PM CST
Where
Fentress County, Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$69,000
Reported by
Emergency Manager
Coordinates
36.430, -84.920

Numerous trees and power lines were blown down across Fentress County.

Thunderstorm Wind, Pickett

When
May 3, 5:23 PM CST
Where
Pickett County, Byrdstown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.570, -85.130

Numerous trees and power lines were blown down across Pickett County.

Thunderstorm Wind, Cumberland

When
May 3, 5:25 PM CST
Where
Cumberland County, Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$215,000
Reported by
Emergency Manager
Coordinates
35.950, -85.030

Numerous trees and power lines were blown down across Cumberland County. A tree fell onto a house on Vandever Road near Highway 127 South, and another tree fell onto a house on Old Peavine Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Williamson2020-05-0334MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897249, 897253, 897250, 897251, 897252, 897255, 897254, 897256, 897257, 897258, 897260, 897261, 897259, 897262, 897281, 897263, 897264, 897265, 897270, 897272, 897267, 897269, 897273, 897268, 897727, 897277, 897274, 897690, 897280, 897282, 897283, 897708, 897707, 897284, 897685, 897684, 897687, 897689, 897691, 897706, and more.